Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

FeverPAIN Acute Sore Throat Score (NICE Antibiotic Stewardship Formula)

Calculate Paul Little’s UK NICE-endorsed 0–5 FeverPAIN score (Fever in past 24h, Purulence, Attend rapidly <= 3 days, severely Inflamed tonsils, No cough or coryza) to guide no-antibiotic, back-up, or immediate prescribing.

Steward sore-throat antibiotics cleanly with NICE NG84 FeverPAIN tiers!

Most acute pharyngitis consultations are viral, yet primary-care clinicians struggle to distinguish Group A/C/G streptococcal tonsillitis without over-prescribing penicillin. Paul Little et al. (2013, BMJ) validated the 5-item FeverPAIN clinical score—now co-endorsed alongside Centor by UK NICE Guideline NG84 for acute sore throat antimicrobial stewardship!

Each of the five FeverPAIN signs awards +1 point (range 0 to 5): (F) Fever during the previous 24 hours (+1), (P) Purulence / pus on tonsils (+1), (A) Attend rapidly within <= 3 days after symptom onset (+1), (I) severely Inflamed tonsils (+1), and (N) No cough or coryza/runny nose (+1—absence of viral upper-respiratory symptoms!). Scores of 0–1 (~13–18% strep likelihood) warrant No Antibiotic; scores of 2–3 (~34–40% strep) support a No or Back-Up/Delayed Antibiotic prescription; and scores of 4–5 (~62–65% strep) support Immediate Antibiotic consideration or rapid antigen testing!

FeverPAIN Total Score (0 to 5)Streptococcal Isolation LikelihoodUK NICE NG84 Prescribing Pathway
0 to 1 Points~13% to 18%No Antibiotic — Self-Care & Analgesia
2 to 3 Points~34% to 40%No or Back-Up (Delayed) Antibiotic Prescription
4 to 5 Points~62% to 65%Consider Immediate Antibiotic (or Back-Up Shared Decision)

Total FeverPAIN Acute Pharyngitis Score (0 to 5 Points)

Awards +1 for Fever in past 24h (B2=1), Tonsillar Purulence (B3=1), Onset <= 3 days (B4 <= 3), Severe Tonsillar Inflammation (B5=1), and No Cough/Coryza (B6=1).

=IF(OR(B4 < 0, B2 < 0, B2 > 1, B3 < 0, B3 > 1, B5 < 0, B5 > 1, B6 < 0, B6 > 1), "Invalid FeverPAIN Inputs", IF(B2 = 1, 1, 0) + IF(B3 = 1, 1, 0) + IF(B4 <= 3, 1, 0) + IF(B5 = 1, 1, 0) + IF(B6 = 1, 1, 0))

NICE NG84 Antimicrobial Stewardship Recommendation

Maps 0–1, 2–3, and 4–5 FeverPAIN totals directly to NICE sore-throat prescribing tiers.

=IF((IF(B2 = 1, 1, 0) + IF(B3 = 1, 1, 0) + IF(B4 <= 3, 1, 0) + IF(B5 = 1, 1, 0) + IF(B6 = 1, 1, 0)) >= 4, "FeverPAIN 4-5: High Strep Risk — Consider Immediate or Back-Up Antibiotic", IF((IF(B2 = 1, 1, 0) + IF(B3 = 1, 1, 0) + IF(B4 <= 3, 1, 0) + IF(B5 = 1, 1, 0) + IF(B6 = 1, 1, 0)) >= 2, "FeverPAIN 2-3: Moderate — Self-Care or Back-Up Delayed Prescription", "FeverPAIN 0-1: Low Strep Risk — No Antibiotic (Self-Care Only)"))

Try the example

Use the original values or change them to test your understanding.

Further reading